Email
Password
Remember meForgot password?
    Log in with Twitter

article imageAntibiotic clarithromycin and heart attack risk

By Tim Sandle     Sep 1, 2014 in Health
Copenhagen - The commonly prescribed antibiotic drug clarithromycin has been linked to a heightened cardiac events risk, according to the British Medical Journal's newly-published study.
The research has revealed a small, but significant, link between clarithromycin and heart attacks. Clarithromycin is part of the macrolides antibiotics group. It is on the World Health Organization's "List of Essential Medicines", a list of the most important medication needed in a basic health system
This group of antibiotics has a side-effect where they extend the heart muscle's electrical activity levels. Because of this, it is considered that these antibiotics make arrhythmic events, which can lead to heart attacks, more likely to happen.
Researchers, the Daily Mail has reported, have sought to establish how individual macrolide antibiotics impact on patients' heart rates. The main focus was to see if the antibiotics triggered cardiac-related deaths and, if so proved, then to what extent.
For the research, the scientists obtained some five million patient data sets, involving adults in Denmark aged from 40 to 74. The data related to the time period 1997 to 2011. By comparing clarithromycin results with another antibiotic – penicillin – the scientists established that, overall, there were 285 cardiac deaths during the time period covered. 18 of these involved patients taking clarithromycin.
The main finding was that the clarithromycin use - cardiac death risk link was considered to be 76 per cent greater when compared with penicillin. Following the finding, some medics are calling for more research into the association between the drug and the risk of heart attacks. The research has been reported to the British medical Journal, in a study titled “Use of clarithromycin and roxithromycin and risk of cardiac death: cohort study”.
Clarithromycin is one of the more commonly used antibiotics in many countries and many millions of people are prescribed this drug each year. The new finding seems to warrant further research. Anyone taking the antibiotic should continue to do so, and seek professional medical advice if they are concerned.
More about clarithromycin, Heart attack, Antibiotic
More news from
Latest News
Top News